Of course anyone would be concerned about blood in the stool. The fresher the blood appears the closer the source is to her rectum, so in her case because it is dark it sounds like it is from the proximal colon (closer to the small intestine). The important factor in all of this is how your girl feels. If she feels great then that is a good sign.
There is a condition in dogs called hemorrhagic gastroenteritis. These dogs have profuse dark, jelly-clot like, bloody diarrhea. They are very sick dogs and get dehydrated quickly so they need immediate care. Thus if she seems lethargic and/or begins vomiting an emergency veterinary visit is best. But colitis
or inflammation of the large intestine, can be due to stress, a change in diet
, parasites, a viral or bacterial infection, inflammatory bowel disease or even a food allergy. Rarely a mass in the colon can be the cause, or exposure to anticoagulant rodenticides. Another possibility is an anal gland infection
. These are scent glands that are located just inside the rectum and an infection can cause a bloody discharge, though should not cause loose stools.
, irritated colon can take a few days to heal. Do you know if she got into anything that may have started all of this? The bleeding
should clear completely with treatment over the next 2 to 3 days. If not she should be checked by her regular veterinarian and her anal glands should be checked. Well worth checking at least a couple fresh stool samples too as parasite eggs
/cysts can cause bloody diarrhea and are shed intermittently, thus they may be picked up on the second sample or third test even if the first is negative.
If she still feels well now though we can try some things at home. If his appetite is off and his stomach
is gurgling he may have some stomach upset and reflux that can go along with his bloody stools. To try and settle her stomach today you can give either:
1) Pepcid-ac (famotidine) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours.
2) Prilosec (omeprazole) at a dose of one quarter of a 20mg tablet per 10 to 20 pounds of body weight every 24 hours. These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation. They can be given for a few days if necessary. I would not feed her any food for 24 hours after the acid reducers are started. This should help stop gut spasms and restore normal gut motility. Small amounts of water or ice cubes given frequently are fine as she needs fluids after all that she has lost with bloody stools. You can give her pedialyte to replace electrolytes too but Gatorade is much too high in sugar which can make colon irritation worse.
Today even with the fast you can start Kao-pectate at 1/2ml per pound or 1/2 tablespoon per 15 pounds of body weight every 8 hours. This will coat her irritated gi tract as well as absorbing bacterial toxins. You can find kao-pectate at the drug store. If she has a tense painful abdomen, continues to have diarrhea with no improvement after being on kao pectate for 24 hours, becomes very lethargic, begins vomiting or runs a fever greater than 103.5F then she really must be seen by a veterinarian as soon as possible. Make sure to take a fresh stool sample with you when you go. After her food fast start a bland diet of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats and juices drained off, mixed with 2/3 boiled, plain white rice. Feed several small meals a day. You might wish to add 1-2 tablespoon of canned pumpkin to each meal as fiber helps soothe an irritated colon. I recommend adding probiotics like Fortiflora, Proviable or Benebac to her meals daily to re-establish normal gut bacteria levels too. Once she feels better (no bloody diarrhea for 48 hours) start mixing in her regular dog food very slowly. Less bland more regular with each day. It should take a week or so to convert her back.
If your pup is vomiting and feeling poorly though it would be best that she see a veterinarian now as anything you give orally will just come back up worsening her dehydration.